South Dakota, 2011

Hail in South Dakota, May 8, 2011

May 8, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced golf ball size hail at Woonsocket in Sanborn County on the evening of May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced golf ball size hail at Woonsocket in Sanborn County on the evening of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 6:35 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 8, 6:35 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT SUN MAY 8 2011

.DISCUSSION...
FIELD OF CUMULUS FORMING ACROSS SOUTH CENTRAL SD AND NORTHEAST
NEBRASKA EXTENDING INTO THE MISSOURI VALLEY THIS EVENING ALONG THE
INSTABILITY AXIS. MODELS SUGGEST THUNDERSTORM INITIATION IS POSSIBLE
ALONG THIS AXIS WHERE THE CAP APPEARS TO BE AT ITS WEAKEST.
SCATTERED THUNDERSTORMS WOULD MOVE INTO THE FAR WESTERN BORDER
THROUGH THE NEXT FEW HOURS THEN LIKELY TRACK EAST-SOUTHEASTWARD
ALONG THE MISSOURI VALLEY AREA THROUGH THE EARLY MORNING HOURS.
STEEP LAPSE RATES NEAR 9.0...MUCAPE NEAR 3000...AND STRONG HELICITY
EXIST MAINLY WEST OF THE JAMES RIVER.  SHEAR APPEARS TO BE A BIT ON
THE WEAK SIDE AT THE MOMENT...HOWEVER CANNOT RULE OUT A FEW SLOW
MOVING THUNDERSTORMS OR EVEN SUPERCELLS DEVELOPING WEST OF THE JAMES
VALLEY IN THE NEXT FEW HOURS. STILL...AM CONCERNED BY THE LACK OF
LOW TO MID LEVEL MOISTURE SEEN ON THE LBF SOUNDING...AS WELL AS THE
VERY LARGE CAP IN OMA WHICH IS GOING TO BE A STRONG INHIBITOR TO
INITIALIZATION. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT IN ANY SEVERE THUNDERSTORMS THAT DO DEVELOP THIS
EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE LOW LEVEL JET
INCREASES LATER THIS EVENING NEAR THE MISSOURI VALLEY AND COULD
CONSOLIDATE THE STORMS INTO A MORE LINEAR FORM AFTER MIDNIGHT. A
TORNADO WATCH IS IN EFFECT FOR CHARLES MIX...GREGORY...BON HOMME AND
BRULE COUNTIES THROUGH 1 AM TONIGHT.

&&

.AVIATION...
PRETTY MUCH ANTICIPATING VFR CONDITIONS THROUGH ABOUT 08-09Z...
ALTHOUGH A SMALL CORRIDOR OF MVFR CEILINGS WILL BE POSSIBLE WEST OF
THE JAMES RIVER A LITTLE EARLIER. AFTER 09Z SOME PATCHY 4-6SM FOG
AND LOW END MVFR CEILINGS BECOMING INCREASINGLY LIKELY AS NARROW
RIBBON OF LOW LEVEL MOISTURE INCREASES FROM THE SOUTH TOWARD THE
KSUX/KFSD AND KHON AREAS.  CONVECTIVE THREAT FOR THE EVENING AND
OVERNIGHT ARE OTHER AVIATION CONCERN. HAVE SOME INITIAL DEVELOPMENT
OCCURRING THIS EVENING WITHIN NARROW INSTABILITY AXIS THROUGH
CENTRAL SOUTH DAKOTA. GIVEN THE DRIER TRAJECTORY FROM THE SOUTHEAST
AT LOW LEVELS...THE STRONG CAP INDICATED ON THE KOAX RAOB...LIKELY
TO BE A FAIRLY SMALL AREA TO BE IMPACTED BY CONVECTION AT LEAST
THROUGH MID TO LATE EVENING...AND LIKELY WEST OF THE JAMES VALLEY.
EVENTUALLY...MAY GET SOME MORE BROADLY FOCUSED CONVECTION TO DEVELOP
TOWARD 06Z AS LOWER TO MID LEVEL THETA E ADVECTION INCREASES...BUT
MOST OF THIS SHOULD END UP NORTH OF INTERSTATE 90 AND PERHAPS TOWARD
THE IOWA GREAT LAKES AREA...WITH A MUCH HIGHER RISK OF STORM
COVERAGE TOWARD HIGHWAY 14. OVERALL...THUNDERSTORM TIMING AND
PLACEMENT STILL DIFFICULT...AND FOR NOW DID NOT FIND ENOUGH
CONFIDENCE IN TIMING AND LOCATION TO WARRANT MENTION IN ANY OF THE
LOCAL TAFS. /CHAPMAN

&&

.PREV DISCUSSION...
LOW PRESSURE ACROSS THE CENTRAL PLAINS BECOMES BETTER ORGANIZED ON
MONDAY WITH A WARM FRONT SURGING NORTH THROUGH THE PLAINS. MODELS
STILL WAFFLING ON HOW RAPIDLY THE WARM FRONT MOVES TO THE
NORTH...THROUGH THE MORE AGGRESSIVE SOLUTIONS SUGGEST THE FRONT MAY
APPROACH THE SOUTHERN SECTIONS OF THE FORECAST AREA.  NORTH OF THE
FRONT...THERE SHOULD BE A FAIR AMOUNT OF CLOUDS KEEPING MIXING
FAIRLY LIMITED.  FAIRLY STOUT CAP...WITH 700 MB TEMPERATURES AROUND
+10-12 C.  MODELS HINT THAT A SHORT WAVE MAY APPROACH FROM THE
SOUTH.  WHEN MODELS GO CONVECTIVE...CAP COOLS 5-6 DEGREES THOUGH
THINK THIS IS OVERDONE.  HAVE THEREFORE CUT BACK POPS DURING THE
DAY.  BEST CHANCES FOR CONVECTION APPEAR TO BE ACROSS SOUTHWEST
MINNESOTA WHERE THE CAP IS WEAKEST.

TUESDAY THE WARM FRONT CONTINUES TO SURGE NORTH AS A LARGE PIECE OF
ENERGY BREAKS OFF THE MAIN TROUGH OUT WEST AND RAPIDLY MOVES NORTH.
THE REMAINING PIECE OF ENERGY SHIFTS EAST WITH A PHASED UPPER LEVEL
TROUGH.  MODELS HAVE BEEN BATTLING OVER THE LAST FEW DAYS ON WHICH
PIECE OF ENERGY WOULD BE THE MAIN SYSTEM...THOUGH THE TREND HAS BEEN
TOWARDS THE SOUTHERN PIECE OF ENERGY.  THE ECMWF HAS BEEN MOST
CONSISTENT WITH THIS SOLUTION...SO LEANED ON THIS SOLUTION FAIRLY
HEAVY WITH THE FORECAST.

NORTHERN STREAM WAVE CONTINUES TO PEEL OFF TO THE NORTH AND EAST ON
WEDNESDAY DRAGGING A COLD FRONT/INVERTED TROUGH THROUGH THE WESTERN
PORTIONS OF THE FORECAST AREA. SHOULD BE A FAIRLY SHARP TEMPERATURE
AND DEW POINT CONTRAST FROM AHEAD AND BEHIND THE FRONT...THOUGH
MODELS ARE SLOWING DOWN THE EASTWARD PROGRESSION OF THE FRONT.  HAVE
WARMED TEMPERATURES IN THE WARM SECTOR...BUT HAVE BEEN SOMEWHAT
CONSERVATIVE IN WARMING.  MAY BE ABLE TO SPARK SOME THUNDERSTORMS ON
WEDNESDAY AFTERNOON/WEDNESDAY EVENING AS THE SOUTHERN STREAM WAVE
APPROACHES FROM THE SOUTH AND WEST...BUT UNTIL THEN IT APPEARS AS
THOUGH THE CAP IS GOING TO HOLD STRONG.

PATTERN EVOLVING INTO A VERY BLOCKY AMPLIFIED PATTERN WITH LARGE
UPPER LOWS OFF THE EAST COAST...ACROSS THE CENTRAL PORTION OF THE US
AND THEN AGAIN ACROSS THE WEST COAST.  WITH SUCH AN AMPLIFIED
PATTERN...EXPECT A SLOW EVOLUTION RESULTING IN WET AND UNSETTLED
CONDITIONS ACROSS THE MID SECTION OF THE COUNTRY.  SLOW MOVING COLD
FRONT APPEARS TO SHIFT THROUGH THE FORECAST AREA WITH MUCH COOLER
AIR WRAPPING INTO THE AREA FROM THE NORTH. HAVE COOLED FORECAST
HIGHS ON FRIDAY AND SATURDAY...WITH THE POTENTIAL FOR WRAP AROUND
SHOWERS. GFS IS MUCH FASTER TO PROGRESS THE LOW TOWARDS THE OHIO
RIVER VALLEY ON SUNDAY THAN THE EC...BUT OPTED TO SIDE WITH THE
ECMWF AND KEPT CHANCE OF SHOWERS IN THE FORECAST ON SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 8, 10:01 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT SUN MAY 08 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT SUN MAY 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL DRIFT NORTHEAST THROUGH
THE BROOKINGS AND MARSHALL AREAS THROUGH NOON...WITH THE ACTIVITY
WEAKENING OR LEAVING THE AREA. AFTER ABOUT 500 PM CDT A FEW
THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI RIVER
VALLEY...MAINLY FROM AROUND TYNDALL EAST TO SIOUX CITY INTO
SOUTHERN PARTS OF NORTHWEST IOWA. WARM AIR ALOFT MAY PRECLUDE
DEVELOPMENT...BUT IF STORMS CAN DEVELOP HAIL TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. ISOLATED
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER SIZED HAIL
WILL BE POSSIBLE IN CENTRAL SOUTH DAKOTA AFTER 600 PM CDT.

WIND AND FOG...
ISOLATED SOUTHERLY WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE
AS THE SHOWERS AND THUNDERSTORMS EXIT THIS MORNING. THE BEST
CHANCE FOR THESE STRONGER WINDS WILL BE FROM AROUND HURON TO
BROOKINGS AND MARSHALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON
MONDAY.  WHILE THERE IS SOME UNCERTAINTY ON TIMING AND
COVERAGE...THERE WILL BE THE POSSIBILITY OF SEVERE THUNDERSTORMS
OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN JAMES RIVER
VALLEY ON MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sanborn

When
May 8, 9:18 PM CST
Where
Sanborn County, Woonsocket
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.050, -98.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312168.